Over the past few years, I have experienced low-normal hemoglobin on my annual physical. It was suggested that this could be the anemia of chronic disease. I recently read that metformin can cause B12 anemia after extensive use.
I changed my dose from b.i.d. to daily and added 6,000 mg of sublingual B12. After two months of therapy, my B12 level went from 300 pg/mL to almost 1,200 pg/mL, but my hemoglobin (Hb)A1c went up a full point. My internist suggested going back to b.i.d. metformin and taking 2,000 mg of B12 daily. Is this a reasonable treatment? — ROBERT M. BLUMM, PA-C, Amityville, N.Y.
A large randomized trial of type 2 diabetes patients on insulin looked at the effects of adding metformin and subsequent vitamin B12 and homocysteine levels (BMJ. 2010;340:c2181, available at www.bmj.com/content/340/bmj.c2181.long, accessed May 15, 2011). The subjects taking metformin had a significant reduction in vitamin B12; patients with reduced vitamin B12 also had an increase in homocysteine.
The authors concluded that patients taking metformin should be monitored and treated for low vitamin B12 levels. This reduction in B12 persists and may become more apparent with time. It is not clear if patients who are taking metformin but not on insulin are at the same risk. However, metformin is known to interfere with absorption of vitamin B12, which sets up the patient for deficiency leading to anemia and neuropathy.
Treatment options are not clear. Increased dietary intake is one option, and supplemental B12 (oral or injected) is another. An editorial in the same journal issue suggests that dietary change is the first step, with supplements added as needed (BMJ. 2010;340:c2198). Further study, including patients not on insulin, is warranted.
Since the patient’s HbA1c increased on the reduced dose of metformin, it is important to increase the dose. Regularly monitor the patient’s B12 level while taking the higher dose of supplements. Higher doses of vitamin B12 are considered safe since it is a water-soluble vitamin. — Claire Babcock O’Connell, MPH, PA-C (152-07)